Skip to main content
Log in

A Radiation Condition for Layered Elastic Media

  • Published:
Journal of Elasticity Aims and scope Submit manuscript


This study aims to establish a generalized radiation condition for time-harmonic elastodynamic states in a piecewise-homogeneous, semi-infinite solid wherein the “bottom” homogeneous half-space is overlain by an arbitrary number of bonded parallel layers. To consistently deal with both body and interfacial (e.g. Rayleigh, Love and Stoneley) waves comprising the far-field patterns, the radiation condition is formulated in terms of an integral over a sufficiently large hemisphere involving elastodynamic Green's functions for the featured layered medium. On explicitly proving the reciprocity identity for the latter set of point-load solutions, it is first shown that the layered Green's functions themselves satisfy the generalized radiation condition. By virtue of this result it is further demonstrated that the entire class of layered elastodynamic solutions, admitting a representation in terms of the single-layer, double-layer, and volume potentials (distributed over finite domains), satisfy the generalized radiation condition as well. For a rigorous treatment of the problem, fundamental results such as the uniqueness theorem for radiating elastodynamic states, Graffi's reciprocity theorem for piecewise-homogeneous domains, and the integral representation theorem for semi-infinite layered media are also established.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. J.D. Achenbach, Wave Propagation in Elastic Solids. North-Holland, Amsterdam (1984).

    MATH  Google Scholar 

  2. J.D. Achenbach. Reciprocity in Elastodynamics. Cambridge University Press, Cambridge (2003).

    MATH  Google Scholar 

  3. R.J. Apsel and J.E. Luco, On the Green's functions for a layered half-space: Part II. Bull. Seism. Soc. Amer. 73 (1983) 931–951.

    Google Scholar 

  4. J.M. Doyle, Radiation conditions in elasticity. J. Appl. Math. Phys. (ZAMP) 16 (1965) 527–531.

    Article  MathSciNet  Google Scholar 

  5. A.C. Eringen and E.S. Şuhubi. Elastodynamics. Academic Press, New York (1975).

    MATH  Google Scholar 

  6. B.B. Guzina, S. Nintcheu Fata and M. Bonnet, On the stress-wave imaging of cavities in a semi-infinite solid. Int. J. Solids Struct. 40(6) (2003) 1505–1523.

    Article  MATH  Google Scholar 

  7. B.B. Guzina and R.Y.S. Pak, Static fundamental solutions for a bi-material full-space. Int. J. Solids Struct. 36 (1999) 493–516.

    Article  MATH  Google Scholar 

  8. B.B. Guzina and R.Y.S. Pak, On the analysis of wave motions in a multi-layered solid. Quart. J. Mech. Appl. Math. 54 (2001) 13–37.

    Article  MATH  MathSciNet  Google Scholar 

  9. Y. Hisada, An efficient method for computing Green's function for a layered half-space with sources and receivers at close depths. Bull. Seism. Soc. Amer. 84 (1994) 1456–1472.

    Google Scholar 

  10. Y. Hisada, An efficient method for computing Green's function for a layered half-space with sources and receivers at close depths (Part 2). Bull. Seism. Soc. Amer. 85 (1995) 1080–1093.

    Google Scholar 

  11. E. Kausel and R. Peek, Dynamic loads in the interior of a layered stratum; an explicit solution. Bull. Seism. Soc. Amer. 72 (1982) 1459–1481.

    Google Scholar 

  12. O.D. Kellogg, Foundations of Potential Theory. Dover publications, Inc., New York (1953).

    MATH  Google Scholar 

  13. V.D. Kupradze, Potential Methods in the Theory of Elasticity. Israel Program for Scientific Translations, Jerusalem (1965).

    MATH  Google Scholar 

  14. J.E. Luco and R.J. Apsel, On the Green's functions for a layered half-space: Part I. Bull. Seism. Soc. Amer. 73 (1983) 909–929.

    ADS  Google Scholar 

  15. R.Y.S. Pak, Asymmetric wave propagation in a half-space by a method of potentials. J. Appl. Mech., ASME 54 (1987) 121–126.

    Article  Google Scholar 

  16. R.Y.S. Pak and B.B. Guzina, Three-dimensional Green's functions for a multilayered half-space in displacement potentials. J. Eng. Mech. 128(4) (2002) 449–461.

    Article  Google Scholar 

  17. V.S. Vladimirov, Equations of Mathematical Physics. M. Dekker, New York (1971).

    Google Scholar 

  18. L.T. Wheeler and E. Sternberg, Some theorems in classical elastodynamics. Arch. Rat. Mech. Anal. 31 (1968) 51–90.

    MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Bojan B. Guzina.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Madyarov, A.I., Guzina, B.B. A Radiation Condition for Layered Elastic Media. J Elasticity 82, 73–98 (2006).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:

Key words

Mathematics Subject Classifications (2000)